I had Restylane injected into my lips 13 hours ago. The redness has went away, but the pain is unbearable still. My lips feel hard and pouty (I like the pouty), but its hard to smile and eat. Is this normal?
Pain, Hardness, Difficulty Smiling After Restylane Lip Injections
Doctor Answers (7)
Swelling in lips after fillers
It is quite common for you to have lip swelling after injections with fillers. As for the hardness I would contact your doctor.
Pain, hardness, difficulty smiling after Restylane lip injections
First, CALL your injector ASAP! You need guidance and even a re visit just to be safe!!!! These fillers can cause increased swelling for the first few days, this is common. As Dr Pilest has pointed out, the HA's absord water so swelling occurs. But why did you not know this is my question? I ALWAYS discuss the risk/benefit ratios. Did you not have ice compresses applied for the first 3 hours after the injections? I think NOT!
You need better post injection care instructions. But needless to say use ice compresses, be patient and this SHOULD resolve in a few days. If not than you were over injected, again an issue with the injector.
Best of Luck from MIAMI DR. B
How Much Swelling for Restylane in the Lips is Normal?
Hi Chloe. Injecting Restylane into the lips can be one of the most painful locations. It's also a location where dramatic swelling (and therefore tightness) can occur. It can take up to several days for the swelling to go down. If it does not during this time period, be sure to call your injector to schedule a checkup.
Based on the picture and the description, we do not feel that your situation is out of the ordinary.
You might also like...
What to Expect after Lip Injections
It is normal to have some swelling after any injection, but particularly in the lips due to the sensitivity of this area. Periodically applying ice on and off for short periods of time helps to reduce swelling and inflammation. You can expect the swelling to resolve within a few days. Given your concerns, I would certainly schedule a follow up appointment with your doctor. Good Luck!
Swelling after Restylane lip injection.
Swelling after Restylane lip injection is not infrequent, although it is quite manageable. Typically, patients should apply ice packs for twenty to thirty minutes of every hour until the evening on the day of injection. It appears that your injection was done exclusively to the lips and the volume was significant, likely at least one syringe just on the lips. You do have marked swelling, and this should go down in the next day or two. The tightness may be do to the new volume present. My impression is that you will have a nice outcome and be happy with the results in the long term.
Swelling from Restylane making lips hard and uncomfortable
Hyaluronic acids absorb water. Restylane has powerful absorption powers and in the lips it is very normal to have swelling that is beyond what you anticipated. Until the body balances the fluid levels between your tissue and the Restylane, the swelling will exaggerate the appearance and make your lips feel very firm.
As suggested by Dr. Chen, cold compresses and Tylenol are helpful. I would add too that you might avoid highly salted foods and be careful to keep your face our of the sun. The tissue will be stretched and far more susceptible to burn or irritation.
A good lip balm that is soothing will keep your lips from over drying too.
Your lips will "go down", so don't be too over concerned. Of course if any unusual hardness lasts past 5 to 7 days, you should revisit your physician.
Everyone has variable response levels to Restylane - and resolution times for the balance of tissue fluid and filler.
Pain, hardness, difficulty smiling
All of your symptoms at this point are normal following restylane injections and can be attributed to the significant swelling that occurs for the 2-3 days following injections to the lips in particular with hyaluronic acid fillers. At this point, I would suggest intermittent application of cold compresses (using a washcloth and ice water) and Tylenol every 4-6 hours as needed for pain. Your symptoms should gradually subside within the next week. If you are still having these symptoms at 1 week, I would consult with your injecting physician.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.